Hail, Franklin
- When
- August 14, 6:13 PM EST
- Where
- Franklin County, 2.12 mi S of St Albans
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.790, -73.087
Quarter size hail reported.
Weak trough moved across the international border with Canada during the afternoon of August 14th and triggered a few isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Weak trough moved across the international border with Canada during the afternoon of August 14th and triggered a few isolated thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 14, 2:11 PM EST, 4 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 311 PM EDT Wed Aug 14 2024 .SYNOPSIS... Typical summer conditions are lining up for the next few days with generally dry mornings followed by chances for afternoon showers and thunderstorms. Most storms will remain below severe thresholds, though some gusty winds and small hail is possible. Temperatures will be a little above normal with a gradual warming trend going into Friday. Conditions turn slightly cooler and unsettled this weekend, with multiple chances for showers and temperatures near seasonable normal values. && .NEAR TERM /THROUGH THURSDAY NIGHT/... As of 306 PM EDT Wednesday...Longwave pattern remains relatively consistent over the next 24-48 hours. To our west, an anomalously strong ridge extends from the Mississippi River Valley north and eastward into central/northern Quebec. Further south and east, an upper level low will continue to meander over the Canadian Maritimes, with our forecast area remaining in northerly flow between the two features. While the overall setup features a drier northerly flow, there are several chances for showers/thunderstorms to develop in associated with shortwaves rotating around the western periphery of the upper low. Diurnal showers with some embedded thunderstorms are expected this afternoon into overnight tonight in association with several of these shortwaves. Deep moisture will initially be limited this afternoon, with water vapor satellite showing a dry layer pressing southward through our CWA. Observed dewpoints are in the 50s for much of the area, with a few localized readings into the 60s. However, better moisture can be seen to our north, poised to drop southward into our area this evening into overnight. The nocturnal timing of the shortwaves will keep storms going past sunset with overnight MUCAPE values ranging from 500 to 1000 J/kg. However, will have a surface inversion develop overnight which will tamper any threat for overnight severe, so any nocturnal storms should remain below severe thresholds. Will also see some fog develop in climatologically favoured valleys, though any nocturnal showers/storms would impact fog development. For Thursday, little change in the overall pattern. Expecting another round of afternoon showers and thunderstorms to develop, with slightly greater coverage than today's due to better depth of available moisture to work with. Updraft helicity ensemble neighborhood probabilities highlighting eastern Vermont as the area of focus for tomorrow, which lines up with the best overlap in our CWA of deeper moisture, decent instability (1000 to 1500 J/Kg SBCAPE), and marginal shear (around 15-20 knots 0-6 km bulk shear). While thunderstorms will be possible throughout our CWA, eastern Vermont looks to have the better chance for severe storms containing some gusty winds and small hail. The marginal shear will generally temper any widespread severe threat, and thus we are included in the SPC General Thunder outline which still looks reasonable. Otherwise, look for another warm day Thursday with highs in the 80s for much of the area. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 306 PM EDT Wednesday...Ridging will briefly cross the region on Friday, so generally expect dry conditions to end out the work week. That being said, it will be warm and humid (highs in the 80s and dewpoints in the low/mid 60s) so can't rule out a few showers developing over the higher terrain during the heat of the afternoon. Any activity that is able to form will wane during the evening as we lose daytime heating. However, expect shower chances to start increasing from the west Friday night ahead of our next system, approaching from the Great Lakes. Lows will be somewhat uncomfortable as moisture increases late; most spots will remain in the 60s overnight. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 306 PM EDT Wednesday...Unsettled weather is expected through the weekend and into early next week as a slow-moving upper low trundles eastward from the Great Lakes and eventually across our region. While not particularly note-worthy compared to what we've experienced at times this summer, it will be fairly humid with PWATs generally 1.50-1.75 inches through much of the period. As noted by the previous forecaster, the question will be how much deep convection we can get. At this point, it does appear that there will be periods that will favor heavier rainfall rates, with deep warm cloud depths and little forward movement/back building. Not overly concerned at this point, but given recent heavy rainfall and wet soil conditions, trends will need to be monitored. Note that our entire forecast area continues to be included in the Marginal Risk in both the Day 4 and Day 5 Enhanced Rainfall Outlooks, which seems reasonable. Overall rain threat looks highest in NY Saturday and Sunday as the upper trough draws near, but then expands into VT Monday/Monday night as the trough moves eastward, with a cold front eventually moving through sometime in the early to mid week. Daytime temperatures aren't expected to be especially warm during this time frame with highs only in the mid 70s to around 80, but as mentioned above, it will be muggy, and lows will remain in the 60s for most spots until a frontal passage Monday or Tuesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Through 18Z Thursday...Some scattered showers will develop between 18Z and 21Z, persisting into the evening and overnight hours through 06Z. A few embedded thunderstorms are possible as upper-level shortwave energy drops southward through our forecast area. At this time, coverage is expected to be scattered enough that have elected to keep mention of showers out of most TAF sites, though will update if coverage begins to increase. Any showers that go over a terminal will bring a brief visibility reduction, and any thunderstorms have the possibility for gusty winds/small hail. Otherwise, conditions will remain VFR this evening into early overnight, with main aviation hazard again being the formation of nocturnal dense valley fog in the climatologically favored valleys. This is mainly expected to impact KMPV, KSLK and KEFK between 07Z and 13Z with IFR/LIFR visibilities and ceilings. After 13Z, widespread VFR conditions are forecast through 18Z. Outlook... Thursday Night: VFR. Patchy BR. Friday: VFR. NO SIG WX. Friday Night: VFR. Slight chance SHRA. Saturday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight chance TSRA. Saturday Night: Mainly VFR, with areas MVFR possible. Likely SHRA, Slight chance TSRA. Sunday: Mainly MVFR, with local IFR possible. Likely SHRA, Slight chance TSRA. Sunday Night: Mainly MVFR, with areas IFR possible. Chance SHRA. Monday: Mainly MVFR, with areas IFR possible. Likely SHRA, Slight chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Duell NEAR TERM...Duell SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Duell
Hazardous Weather Outlook National Weather Service Burlington VT 300 AM EDT Wed Aug 14 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-150700- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 300 AM EDT Wed Aug 14 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
341 PM EDT Wed Aug 14 2024
NYZ034-035-142015-
Western Essex NY-Eastern Essex NY-
341 PM EDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ESSEX COUNTY
THROUGH 415 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moriah, moving south at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moriah, Schroon Lake, Port Henry, North Hudson, Paradox, Witherbee,
Underwood, Pharoah Mountain, Schroon Falls, Steep Bay, Ironville,
Grass Island, Severance, Mineville, Chilson, and Moriah Center.
This includes Interstate 87 between mile markers 86 and 108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4385 7386 4414 7367 4409 7346 4380 7351
4379 7359
TIME...MOT...LOC 1940Z 016DEG 19KT 4399 7361
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KremerSpecial Weather Statement
National Weather Service Burlington VT
554 PM EDT Wed Aug 14 2024
NYZ034-142300-
Western Essex NY-
554 PM EDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ESSEX COUNTY
THROUGH 700 PM EDT...
At 554 PM EDT, Doppler radar was tracking a strong thunderstorm near
Minerva, moving south at 5 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Minerva and Olmstedville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4377 7406 4378 7405 4379 7405 4381 7408
4381 7411 4386 7410 4384 7386 4377 7381
4374 7406
TIME...MOT...LOC 2154Z 351DEG 5KT 4380 7392
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LahiffSpecial Weather Statement
National Weather Service Burlington VT
620 PM EDT Wed Aug 14 2024
NYZ028-VTZ001-002-005-016-142315-
Eastern Clinton NY-Western Franklin VT-Grand Isle VT-
Western Chittenden VT-Eastern Franklin VT-
620 PM EDT Wed Aug 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CLINTON...GRAND
ISLE...NORTH CENTRAL CHITTENDEN AND WESTERN FRANKLIN COUNTIES THROUGH
715 PM EDT...
At 619 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Rouses Point to near Highgate.
Movement was south at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alburgh Village, St. Albans City, Fairfax, Georgia, Swanton, Grand
Isle, St. Albans Town, South Alburgh, Alburgh, Alburgh Dunes State
Park, North Hero, Swanton Village, Highgate Falls, Isle La Motte,
Rouses Point, Highgate, Georgia Center, Fletcher, Fairfield, and
Sheldon.
This includes Interstate 89 between mile markers 106 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4501 7303 4470 7287 4467 7341 4501 7341
TIME...MOT...LOC 2219Z 349DEG 21KT 4509 7331 4502 7312
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LahiffThe Burlington radar (KCXX), 32 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197771.